Augmentation in Restless Legs Syndrome

Increased Symptoms in RLS May Be Due to Medication Rebound

Augmentation with dopamine medication for the treatment of restless legs syndrome (RLS) worsens symptoms
Augmentation with dopamine medication for the treatment of restless legs syndrome (RLS) worsens symptoms. Getty Images

For those who experience the nagging symptoms of restless legs syndrome (RLS), or Willis-Ekbom disease, treatment with a handful of dopamine medications can be a godsend. These medicines may include Sinemet (levodopa/carbidopa), Mirapex (pramipexole), Requip (ropinirole), and Neupro (rotigotine patch). Yet sometimes, these medications can cause a rebound phenomenon called augmentation, in which the symptoms become worse.

What is augmentation in RLS and how can it be addressed?

What Is Augmentation in Restless Legs Syndrome?

Augmentation occurs when, after initiating treatment, the symptoms of restless legs syndrome happen earlier in the day, spread to other parts of the body (most commonly the arms), become more intense, and occur more quickly during periods of rest. Augmentation most often occurs within six months of starting treatment or as medication doses are increased. Even if it is not present initially, it may develop later in the course of therapy.

Causes of and Risk Factors for Augmentation

Although the exact cause of augmentation is unknown, it frequently occurs as a side effect of medications that increase the neurotransmitter called dopamine. It often occurs with the use of levodopa/carbidopa (Sinemet); studies show that 27% to 82% of people on this medication experience augmentation. It may also occur less commonly with the following medications:

In addition, there are certain risk factors that have been identified in those who experience augmentation. These include using higher doses of medication and having low body iron stores as measured by a ferritin level showing iron deficiency.

Fortunately, there is little evidence that medications that enhance GABA are associated with augmentation. Therefore, these common medications may be a safe alternative if your symptoms are worsening:

Medications that act in different ways, including benzodiazepines and narcotic or opioid medications are also unlikely to cause augmentation. These prescription medicines may similarly be used with intractable RLS symptoms that are not responding well to prior treatment.

How to Address Augmentation in RLS

If you experience augmentation, it is important to speak with your sleep specialist. In some cases, a worsening of RLS may be the underlying cause of increased symptoms. This may require changes in the overall medication regimen or the occasional use of medications for breakthrough symptoms.

Certain aggravating factors such as caffeine and alcohol use, other medications, lack of exercise, inadequate sleep and low iron levels should be evaluated and addressed.

The medication you are using may be worsening you symptoms. The more you take, the worse your symptoms will become. It may be necessary to decrease your medication dose, discontinue it entirely, or consider alternative treatments. When dopamine medications are causing worsening symptoms, it may be necessary to take a break for a prolonged period. It is sometimes possible to revisit the use of the drug after taking a break.

As always, it is recommended that you continue your treatment until you are evaluated by your doctor and your condition can be discussed in detail. This informed conversation will allow the right decisions to be made to ensure improvement in your condition. It may sometimes be necessary to be further evaluated by a specialist, such as a neurologist or a sleep medicine expert.

Source:

"Understanding Augmentation and RLS: A Guide to Help You Control and Manage Your RLS." Restless Legs Syndrome Foundation. Last accessed: March 13, 2016.

Continue Reading